Hail, Hitchcock
- When
- August 26, 1:30 AM CST
- Where
- Hitchcock County, 5 mi NNW of Stratton
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 40.217, -101.266
Thunderstorms developed across eastern Colorado during the evening and moved across southern Nebraska overnight. An isolated 3/4 hail report was received, in addition to locally heavy rainfall.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GLD wrote it up.
Thunderstorms developed across eastern Colorado during the evening and moved across southern Nebraska overnight. An isolated 3/4 hail report was received, in addition to locally heavy rainfall.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at Aug 25, 3:14 PM CST, 10 hours 16 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 314 PM MDT MON AUG 25 2008 .DISCUSSION...A SERIES OF MID LEVEL IMPULSES WILL MOVE SOUTHEAST ACROSS THE REGION THROUGH EARLY WEDNESDAY KEEPING PRECIPITATION CHANCES ALIVE INTO MID WEEK. PATTERN LOOKS DRIER AFTER THAT...BUT ONE COMPLICATING FACTOR WILL BE THE FINAL TRAJECTORY OF MID AND HIGH LEVEL MOISTURE FROM TROPICAL STORM JULIO ALONG THE BAJA COAST. IF THAT WORKS ITS WAY INTO THE CENTRAL ROCKIES/HIGH PLAINS...PRECIPITATION POTENTIAL WILL BE HIGHER THAN CURRENTLY INDICATED IN THE GRIDS. FOR TONIGHT...CONVECTION CURRENTLY DEVELOPING ALONG THE I-25 CORRIDOR WILL SUSTAIN ITSELF INTO THE EVENING HOURS AS IT MOVES INTO NORTHEAST COLORADO THIS EVENING. EVEN THOUGH WINDS ALOFT OF 15 KTS ARE FAIRLY WEAK...LOW LEVEL MOISTURE IS DECENT AND LOW LEVEL UPSLOPE FLOW PREVAILS...SO SOME STORMS WILL LIKELY MAKE IT INTO WESTERN KANSAS/SW NEBRASKA DURING THE OVERNIGHT HOURS. UPPER TROUGH OVER NEBRASKA MAY ALSO ASSIST IN GENERATING SCATTERED THUNDERSTORMS OVERNIGHT. MAIN IMPACT WILL BE HEAVY RAINFALL WITH PRECIPITABLE WATER VALUES OVER ONE INCH. LATEST GUIDANCE SHOWS SURFACE COLD FRONT IS STILL FORECAST TO MOVE THROUGH THE AREA LATE TUESDAY NIGHT-WEDNESDAY MORNING WHICH WILL AID IN THUNDERSTORM DEVELOPMENT AT THAT TIME...FOLLOWED BY BREEZY CONDITIONS AND BRIEFLY COOLER TEMPERATURES WEDNESDAY. IN THE EXTENDED PERIODS...FAIRLY SEASONAL TEMPERATURES WILL CONTINUE AS THE UPPER PATTERN BECOMES MORE ZONAL WITH A TENDENCY FOR RIDGING OVER THE WEEKEND. && .AVIATION...SCATTERED MVFR THUNDERSTORMS ARE FORECAST IN THE 00-06Z TIMEFRAME AT BOTH TERMINALS. AFTER 10Z IFR CEILINGS ARE FORECAST IN WEAK UPSLOPE FLOW. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. NE...NONE. CO...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 1046 AM MDT MON AUG 25 2008 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-261530- YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON- SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA- DUNDY-HITCHCOCK-RED WILLOW- 1046 AM MDT MON AUG 25 2008 /1146 AM CDT MON AUG 25 2008/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO. .DAY ONE...THIS AFTERNOON AND TONIGHT THERE IS A SLIGHT CHANCE OF THUNDERSTORMS ACROSS EASTERN COLORADO LATE THIS AFTERNOON AND THE REST OF THE TRI-STATE AREA TONIGHT. WHILE SEVERE WEATHER IS NOT ANTICIPATED...STRONGER STORMS WILL BE CAPABLE OF GUSTY WINDS AND MODERATE TO HEAVY RAIN. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE EACH DAY THROUGH WEDNESDAY. AT THIS TIME...WIDESPREAD SEVERE WEATHER DOES NOT APPEAR LIKELY BUT SOME LOCATIONS COULD RECEIVE LOCALLY HEAVY RAIN. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT. FS
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1110 PM MDT MON AUG 25 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1105 PM HEAVY RAIN YUMA 40.12N 102.72W
08/25/2008 M1.34 INCH YUMA CO EMERGENCY MNGR
1.34 INCHES IN 30 MINUTES
&&
HENDERSONThe national radar mosaic for the moment the first event began.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2008Every state in 2008This day in weather historyWarnings in Nebraska, August 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 130678.